Texas, 2023

Hail and Damaging Wind in Texas, June 17, 2023

June 17, 2023 · NWS FWD · 3 events in 2 counties and zones

Thunderstorms which developed along a dryline over the Big Country moved into western portions of Central Texas, dropping large hail in Mills County the evening of June 17. Later that night, a complex of storms over Oklahoma skirted our northeast zones, producing widespread wind damage in Lamar County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms which developed along a dryline over the Big Country moved into western portions of Central Texas, dropping large hail in Mills County the evening of June 17. Later that night, a complex of storms over Oklahoma skirted our northeast zones, producing widespread wind damage in Lamar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 17, 5:50 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 17, 5:50 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
650 PM CDT Sat Jun 17 2023

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:
Convection is underway across the Big Country within a highly
unstable airmass east of a West Texas dryline. This supercellular
activity is expected to grow upscale to an extent, which should
cause it to push eastward with time as cold pools consolidate and
storm mode transitions to one or more linear segments. The big
question mark is still areal coverage, and it's possible a large
section of our CWA does not experience storms this evening. This
would be due to some weak capping as indicated by afternoon North
Texas AMDAR soundings, but strong elevated instability may still
allow existing convection to maintain itself as it advances east
despite encountering increasing MLCIN. This modest capping may
also explain why recent CAM runs have trended downward with
evening convection in both coverage and intensity, but with a
volatile and amply sheared airmass in place, these solutions may
be underdone. The main threats with any organized activity this
evening will be damaging gusts and large hail. Overnight,
additional upstream convection (currently in progress in NW
Oklahoma) will move southeastward, likely impacting our
north/northeastern zones around or after 3-4 AM. This activity
could also be severe, and winds would probably be the primary
threat.

Additional severe convection is possible again tomorrow afternoon
along a weak front/trough axis which should be positioned though
Central/East Texas during peak heating.

-Stalley

Previous Discussion:
/This Afternoon through Sunday Night/

Visible satellite imagery shows an expanding cumulus field across
the region at this hour as a diffuse frontal boundary meanders
northward in the vicinity of the I-20 corridor. This boundary is
best delineated by the gradient in surface theta-e which is
sharpest across the northern parts of the Metroplex thanks to an
appreciable drop in dewpoints closer and just north of the Red
River. A broad area of modest surface convergence is also noted in
the latest objective analysis across this boundary. Despite this,
aircraft soundings indicate that the moisture rich boundary layer
is still strongly capped across North Texas, and it'll likely be
several more hours before this cap can erode sufficiently for
thunderstorm development.

By late afternoon, a dryline will spread out of far West Texas
into northwest Texas, extending southward into the Big Country.
As it does, a modest mid level shortwave (currently across draped
across New Mexico on water vapor imagery) will move across West
Texas and into the Southern Plains by early evening. Regional VAD
wind profiles show mid level winds currently around 20-30 kt but
these will increase to 50-60 kt by this evening as large scale
forcing for ascent spreads into the region. The uptick in deep
layer shear above a strongly buoyant airmass will set the stage
for rapid severe thunderstorm development late this afternoon into
the late evening hours. Strong insolation combined with
increasing ascent and focused convergence along the dryline should
allow any remaining convective inhibition to be overcome by late
afternoon. Thunderstorms should develop along the dryline to the
west of our area between 4-6 pm and quickly move east/northeast
through the late evening hours. The hot boundary layer airmass
will result in slightly higher based convection with an increasing
threat for damaging winds, especially if any organized cold pool
can develop. MLCAPE in excess of 4000 J/kg along with ample deep
layer shear will also support a very large (baseball size or
greater) hail threat into the late evening hours. Hodographs from
forecast soundings across our west/northwest counties favor
splitting supercells initially, with left movers accelerating off
to the northeast around 40 kt. This activity is expected to
quickly spread east along the I-20 corridor into our northeast
counties closer to midnight. In addition, we'll be watching a
potential complex of thunderstorms racing across Oklahoma, as this
could spread across the Red River into our northeast counties
during the overnight hours. PoPs will top out around 60% for areas
west/northwest of the Metroplex this evening.

Lingering convection should wind down late tonight as the
shortwave moves into the mid-Mississippi River Valley by early
Sunday morning. As it does, a weak front will slide southward into
North Texas resulting in ever so slightly cooler and drier air for
Sunday afternoon. We'll leave the current Excessive Heat
Warnings/Heat Advisories in place how they're configured despite a
slightly cooler Sunday, as temperatures will quickly rebound
for the start of next week.

Dunn

&&

.LONG TERM... /Issued 127 PM CDT Sat Jun 17 2023/
/Monday Into Next Weekend/

Chances for showers and thunderstorms (and, therefore, severe
weather) will finally taper off during the upcoming week. However,
the hottest temperatures of the meteorological summer thus far
will likely occur Monday and Tuesday, as widespread triple digit
heat is expected across the region. Unfortunately, the return of
southerly winds on Monday will result in an increase in moisture
with dew points climbing well into the 70s. While we would
typically expect dew points to mix out by the afternoon hours,
weak boundary layer winds will continue to discourage vertical
mixing, keeping us very humid throughout the day. As a result,
stifling heat is expected both Monday and Tuesday as heat index
values soar to 110-115 degrees across a rather large portion of
the area both days, and perhaps even higher in some locations.
This should require an extension of our current heat headlines in
the near future.

By mid to late week, an upper ridge will build further north and
east. While fewer locations will reach the century mark on
Wednesday, continued high humidity will result in heat index
values between 100-115 degrees. We should finally see high
temperatures return to the 90s by late week, which will be much
closer to normal values for mid to late June. Rain chances should
remain very low, but we'll still be somewhat on the periphery of
the upper ridge with the potential for a few passing mid-level
impulses. Therefore, we can't completely discount another chance
for showers and thunderstorms, especially late in the week. We'll
continue to monitor this potential over the next few days.

Barnes

&&

.AVIATION... /NEW/
/00z TAFs/

Convective impacts are expected across parts of North Texas this
evening as thunderstorm activity arrives from the west. Areal
coverage remains uncertain at this time, and it is possible that
thunderstorms do not directly impact the TAF sites. However, will
maintain a fairly aggressive TAF given the highly unstable
airmass in place. Greatest thunderstorm chances at the D10
airports will be roughly 02-04z, but additional convection is
possible across the northern fringes of the area into the
overnight hours as well.

Otherwise, there is a low chance for a couple hours of MVFR cigs
tomorrow morning. A weak surface front/trough will arrive around
midday, shifting winds to the northwest where they will remain
through the rest of the period. There are convective chances in
parts of East/Central Texas tomorrow afternoon, but this activity
would likely occur southeast of the TAF sites.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  95  74 100  79 /  40  10   0   0   5
Waco                76  99  75 102  77 /  20  20   5   0   5
Paris               70  89  68  93  73 /  70  40   0   0   5
Denton              70  95  69 100  76 /  50   5   0   0   5
McKinney            71  92  70  96  76 /  50  10   0   0   5
Dallas              74  96  73 100  79 /  40  10   0   0   5
Terrell             73  94  71  98  76 /  40  20   5   0   5
Corsicana           77  98  76  99  79 /  30  20  10   0   5
Temple              77 102  76 103  77 /  20  20   5   0   5
Mineral Wells       71  95  71 103  76 /  40   5   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Sunday for TXZ104>107-118>123-
131>134-142>145.

Excessive Heat Warning until 8 PM CDT Sunday for TXZ135-146>148-
156>162-174-175.

&&
Hazardous weather outlook, Jun 17, 12:07 PM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
107 PM CDT Sat Jun 17 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
107 PM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected this afternoon and evening. Some
of the storms may be severe with large hail and damaging wind gusts
being the main threats. Localized flash flooding will be possible
this evening as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated thunderstorms are possible Sunday afternoon across East and
Central Texas. If storms develop, large hail and damaging winds will
be the main threats.

Oppressive heat and humidity will continue into early next week and
will increase the threat for heat related illnesses if precautions
are not taken. Make sure to drink plenty of water, wear light colored
clothing, and take frequent breaks if spending time outdoors.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 17, 6:27 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
727 PM CDT Sat Jun 17 2023

TXZ142-180100-
Mills TX-
727 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of western Mills County
through 800 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Mullin, or 16 miles north of Richland Springs, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mullin, Ridge, Democrat and Regency.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Texas.

&&

LAT...LON 3149 9899 3161 9878 3169 9876 3170 9862
      3133 9862 3134 9865 3137 9865 3134 9870
      3141 9870 3140 9872 3143 9873 3138 9878
      3141 9878 3141 9885 3144 9887 3143 9893
      3146 9894 3144 9897 3146 9897 3147 9900
TIME...MOT...LOC 0027Z 261DEG 18KT 3149 9884

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

30
Special weather statement, Jun 17, 7:19 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
819 PM CDT Sat Jun 17 2023

TXZ141-180145-
Comanche TX-
819 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of Comanche County
through 845 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blanket, or 10 miles west of Comanche, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Comanche, De Leon, Gustine, Proctor Lake, Comyn, Downing, Proctor,
Van Dyke, Hasse, Beattie and Sidney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Texas.

&&

LAT...LON 3220 9851 3203 9839 3181 9829 3176 9871
      3196 9884
TIME...MOT...LOC 0119Z 248DEG 44KT 3187 9878

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jun 17, 7:36 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
836 PM CDT Sat Jun 17 2023

TXZ129-130-141-180200-
Comanche TX-Erath TX-Eastland TX-
836 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of southwestern Erath,
southeastern Eastland and northwestern Comanche Counties through 900
PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Gorman, or 13 miles northwest of Comanche, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dublin, De Leon, Gorman, Proctor Lake, Comyn, Proctor, Sidney,
Duster, Downing, Rucker, Van Dyke, Beattie, Sipe Springs, Desdemona
and Highland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Texas.

&&

LAT...LON 3238 9851 3198 9827 3193 9882 3208 9893
TIME...MOT...LOC 0135Z 240DEG 28KT 3206 9873

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jun 17, 8:07 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
907 PM CDT Sat Jun 17 2023

TXZ115-129-180230-
Stephens TX-Eastland TX-
907 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of northern Eastland
and southern Stephens Counties through 930 PM CDT...

At 906 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gunsight, or 9 miles northwest of Eastland, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastland, Ranger, Lake Cisco, Gunsight, Lake Daniel, Palo Pinto
Mountains State Park, Necessity, Harpersville, Morton Valley and
Olden.

This includes Interstate 20 between mile markers 344 and 356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Texas.

&&

LAT...LON 3251 9911 3252 9910 3262 9910 3263 9909
      3265 9858 3240 9858 3242 9912
TIME...MOT...LOC 0206Z 267DEG 29KT 3251 9891

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jun 17, 8:33 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
933 PM CDT Sat Jun 17 2023

TXZ141-180300-
Comanche TX-
933 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of Comanche County
through 1000 PM CDT...

At 933 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blanket, or 11 miles northeast of Early, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Comanche, De Leon, Gustine, Proctor Lake, Comyn, Proctor, Hasse,
Sidney, Newburg, Downing, Energy, Van Dyke and Beattie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Texas.

&&

LAT...LON 3218 9852 3177 9830 3174 9835 3171 9858
      3171 9860 3170 9867 3194 9883
TIME...MOT...LOC 0233Z 260DEG 35KT 3182 9877

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jun 17, 9:10 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1010 PM CDT Sat Jun 17 2023

TXZ095-180345-
Lamar TX-
1010 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of northern Lamar
County through 1045 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm
near Camp Maxey, or 8 miles northwest of Paris, moving northeast at
30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Paris, Lake Crook, Arthur City, Powderly, Sumner, Lake Gibbons, Camp
Maxey, Pat Mayse Lake, Novice, East Direct, Forest Chapel, Direct,
Garretts Bluff, Midcity, Chicota, Globe, Faught and Belk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Texas.

&&

LAT...LON 3393 9556 3388 9554 3389 9551 3388 9551
      3389 9546 3387 9546 3387 9534 3389 9532
      3379 9531 3364 9562 3383 9586 3384 9582
      3386 9581 3385 9576 3389 9575 3388 9570
      3391 9566 3391 9564 3394 9559
TIME...MOT...LOC 0309Z 248DEG 26KT 3378 9560

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Bonnette

The radar

The Dyess AFB radar (KDYX), 122 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mills

When
June 17, 9:40 PM CST
Where
Mills County, 0.91 mi NE of Mullin
Measured
2.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
31.560, -98.660

Hail, Mills

When
June 17, 9:55 PM CST
Where
Mills County, 4.77 mi W of Goldthwaite
Measured
3.5 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
31.460, -98.650

Thunderstorm Wind, Lamar

When
June 17, 11:15 PM CST
Where
Lamar County, 0.9 mi NE of Pat Mayse Lake
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.840, -95.590

A tree fell on a camper and tent at Pat Mayse Lake Camping area with a minor injury reported. There were also multiple reports of trees down across northern Lamar County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111868, 1111867, 1114373.